A Young measure approach to a nonlinear membrane model — Lecture III

  • Irene Fonseca
Part of the CISM International Centre for Mechanical Sciences book series (CISM, volume 503)


An integral representation of a relaxed functional deduced via 3D–2D dimension reduction is obtained in terms of a special class of parameterized probability measures (bending Young measures).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Acerbi, E., Fusco, N., Semicontinuity problems in the calculus of variations. Arch. Rat. Mech. Anal. 86 (1984), 125–145.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Anzelotti, E., Baldo, S., Percivale, D., Dimensional reduction in variational problems, asymptotic developments in Γ-convergence, and thin structures in elasticity. Asymptotic Anal. 9 (1994), 61–100.MathSciNetGoogle Scholar
  3. [3]
    Babadjian, J-F., Francfort, G., Spatial heterogeneity in 3D–2D dimensional reduction. ESAIM: Cont. Opt. Calc. Var. 11 (2005), 139–160.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Balder, E. J., A general approach to lower semicontinuity and lower closure in optimal control theory. SIAM J. Control Opt. 22 (1984), 570–598.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Ball, J. M., A version of the fundamental theorem for Young mesures, in PDE’s and Continuum Models of Phase Transitions, M. Rascle, D. Serre, and M. Slemrod, eds., Lecture Notes in Phys. 344, Springer-Verlag, Berlin, 1989, 207–215.CrossRefGoogle Scholar
  6. [6]
    Berliocchi, H., Lasry, J.-M., Intégrands normales et mesures paramétrées en calcul des variations. Bull. Soc. Math. France. 101 (1973), 129–184.zbMATHMathSciNetGoogle Scholar
  7. [7]
    Bhattacharya, K., Fonseca, I., Francfort, G., An asymptotic study of the debonding of thin films. Arch. Rat. Mech. Anal. 161 (2002), 205–229.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Bhattacharya, K., James, R. D., A theory of thin films of martensitic materials with applications to microactuators. J. Mech. Phys. Solids 47 (1999), 531–576.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Bocea, M., Fonseca, I., Equi-integrability results for 3D–2D dimension reduction problems. ESAIM: Control, Optimisation and Calculus of Variations 7 (2002), 443–470.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Bocea, M., Young measure minimizers in the asymptotic analysis of thin films. Scientific Report 03-CNA-002, Center for Nonlinear Analysis, Carnegie Mellon University (2003).Google Scholar
  11. [11]
    Bouchitté, G., Fonseca, I., Mascarenhas, M.L., Bending Moment in Membrane Theory. Scientific Report 02-CNA-016, Center for Nonlinear Analysis, Carnegie Mellon University (2002).Google Scholar
  12. [12]
    Braides, A., Fonseca, I., Francfort, G., 3D–2D asymptotic analysis for inhomogeneous thin films. Indiana Univ. Math. J. 49 (2000), 1367–1404.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Braides, A., Fonseca, I., Brittle thin films. Applied Math. and Optimization 44 (2001), 299–323.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Dacorogna, B., Direct Methods in the Calculus of Variations, Springer-Verlag, 1989.Google Scholar
  15. [15]
    Fonseca, I., Francfort, G., On the inadequacy of scaling of linear elasticity for 3D–2D asymptotics in a nonlinear setting. J. Math. Pures Appl. 80 (2001), 547–562.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Fonseca, I., Wüller, S.: A-quasiconvexity, lower semicontinuity, and Young measures. SIAM J. Math. Anal. 30 (1999), 1355–1390.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Fonseca, I., Müller, S., Pedregal, P., Analysis of concentration and oscillation effects generated by gradients. SIAM J. Math. Anal. 29 (1998), 736–756.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    Freddi, L., Paroni, R., The energy density of martensitic thin films via dimension reduction. Interfaces and Free Boundaries 6 (2004), 439–459.zbMATHMathSciNetGoogle Scholar
  19. [19]
    Kinderlehrer, D., Pedregal, P., Characterizations of Young mesures generated by gradients. Arch. Rat. Mech. Anal. 115 (1991), 329–365.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    Kinderlehrer, D., Pedregal, P., Gradient Young mesures generated by sequences in Sobolev spaces. J. Geom. Anal. 4 (1994), 59–90.zbMATHMathSciNetGoogle Scholar
  21. [21]
    Kristensen, J., Lower semicontinuity in spaces of weakly differentiable functions. Math. Ann. 313 (1999), 653–710.zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Le Dret, H., Raoult, A., The nonlinear membrane model as variational limit of nonlinear three-dimensional elasticity. J. Math. Pures Appl. 74 (1995), 549–578.zbMATHMathSciNetGoogle Scholar
  23. [23]
    Le Dret, H., Raoult, A., Variational convergence for nonlinear shell models with directors and related semicontinuity and relaxation results. Arch. Rat. Mech. Anal. 154 (2000), 101–134.zbMATHCrossRefGoogle Scholar
  24. [24]
    Morrey, C. B., Quasiconvexity and the semicontinuity of multiple integrals. Pacific J. Math. 2 (1952), 25–53.zbMATHMathSciNetGoogle Scholar
  25. [25]
    Morrey, C. B., Multiple Integrals in the Calculus of Variations, Springer-Verlag, Berlin, 1966.zbMATHGoogle Scholar
  26. [26]
    Pedregal, P., Parametrized mesures and Variational Principles, Birkhäuser, Boston, 1997.Google Scholar
  27. [27]
    Tartar, L., Compensated compactness and applications to partial differential equations, in Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, R. Knops, ed., Vol. IV, Pitman Res. Notes Math., 39, Longman, Harlow, U.K., 1979, 136–212.Google Scholar
  28. [28]
    Tartar, L., The compensated compactness method applied to systems of conservation laws, in Systems of Nonlinear Partial Differential Equations, J. M. Ball, ed., D. Riebel, Dordrecht, 1983.Google Scholar
  29. [29]
    Tartar, L., Étude des oscillations dans les équations aux dérivées partielles nonlinéaires, in Trends and Applications of Pure Mathematics to Mechanics, Lecture Notes in Phys. 195, Springer-Verlag, Berlin, New York, 1984, 384–412.CrossRefGoogle Scholar
  30. [30]
    Young, L. C., Generalized curves and the existence of an attained absolute minimum in the calculus of variations. Comptes Rendus de la Société des Sciences et des Lettres de Varsovie, classe III. 30 (1937), 212–234.zbMATHGoogle Scholar
  31. [31]
    Young, L. C., Lectures on the calculus of variations and optimal control theory. Saunders, 1969 (reprinted by Chelsea, 1980).Google Scholar

Copyright information

© CISM, Udine 2008

Authors and Affiliations

  • Irene Fonseca
    • 1
  1. 1.Department of Mathematical SciencesCarnegie Mellon UniversityUSA

Personalised recommendations